Quarterly (winter, spring, summer, fall)
224 pp. per issue
6 3/4 x 9 1/4
ISSN
0024-3892
E-ISSN
1530-9150
2014 Impact factor:
1.71

Linguistic Inquiry

Spring 2005, Vol. 36, No. 2, Pages 275-287
(doi: 10.1162/0024389053710693)
© 2005 Massachusetts Institute of Technology
Overwriting Does Not Optimize in Nonconcatenative Morphology
Article PDF (95.91 KB)
Abstract

Overwriting is modeled in Optimality Theory as a competition for a position within the derivational base (Alderete et al. 1999, Ussishkin 1997). Faithfulness constraints that are evaluated on the basis of segment counting predict a typology of languages in which (a) optimization dictates that the relative size of the affixal material determines whether it will win out and “overwrite” the base, and (b) optimization ensures that if both the affix and base material can surface without incurring phonotactic violations, this should be optimal. Both predictions are wrong. Hebrew denominal verb formation and Hindi echo reduplication demonstrate cases of nonconcatenative derivation in which overwriting is better understood as rule-induced change.